Arch Plast Surg Search

CLOSE


Arch Plast Surg > Volume 44(3); 2017 > Article
Choi, Cheon, Choi, and Son: Late-Onset Methicillin-Resistant Staphylococcus aureus Infection after Facial Poly-L-Lactic Acid Injection
Poly-L-lactic acid (PLLA) is widely used in lipoatrophy and facial rejuvenation for its ability to stimulate collagen neogenesis. Although its safety and efficacy have been established, adverse effects have been reported [[0-9]+,2]. Late-onset adverse effects, occurring 6 months or more after injection, include granulomas, nodules, and pseudoabscess [1].
A 43-year-old woman presented with painful erythematous nodules on the left temple (Fig. 1), where PLLA had been injected for augmentation 14 months previously. She had no predisposing factors, and empirical antibiotic treatment did not lead to improvement. After incision of the nodules, pus and tissue materials were drained (Fig. 2), Histopathologic findings showed an abscess without granulomatous features around foreign body materials (Fig. 3), and methicillin-resistant Staphylococcus aureus (MRSA) was cultured. We therefore made the diagnosis of late-onset MRSA infection after PLLA injection.
In this case, the subcutaneous nodules showed no sign of a granulomatous reaction, and MRSA was grown in a bacterial culture. Bacterial contamination of the filler materials may have been the cause of these nodules, which is related to the biofilm theory. Biofilms, defined as communities of microorganisms, are attached to the inert surfaces of catheters, and Staphylococcus aureus is frequently found in a dormant state within biofilms. It can be reactivated by external triggering factors (e.g., trauma), causing low-grade infection and abscess [3]. Our patient had not undergone any additional procedures, but repetitive traumas in daily life may have served as the triggering factor. Intravenous vancomycin was administered accordingly, and the nodules recovered completely without scarring. Therefore, physicians who perform aesthetic procedures should be aware that late-onset painful nodules are likely to be caused by a bacterial infection such as MRSA, and identification of the bacteria may be preferable to hastily pursuing other treatment possibilities.

Notes

No potential conflict of interest relevant to this article was reported.

References

1. Alijotas-Reig J, Garcia-Gimenez V, Vilardell-Tarres M. Late-onset immune-mediated adverse effects after poly-L-lactic acid injection in non-HIV patients: clinical findings and long-term follow-up. Dermatology 2009;219:303–308. PMID: 19797889.
crossref pmid
2. Choi WY, Cho HW, Lee DW. Complications of injectable soft tissue filler. Arch Aesthetic Plast Surg 2015;21:1–6.
crossref
3. Sadashivaiah AB, Mysore V. Biofilms: their role in dermal fillers. J Cutan Aesthet Surg 2010;3:20–22. PMID: 20606988.
crossref pmid pmc
Fig. 1

Several painful erythematous nodules (red arrowhead) on the left temporal area of the patient's face.

aps-44-248-g001.jpg
Fig. 2

After incision of the nodule, material including pus and tissue was drained.

aps-44-248-g002.jpg
Fig. 3

Skin biopsy revealing numerous inflammatory cells with fragments of foreign materials (H&E, × 200; neutrophil infiltration [red arrowhead], foreign body [blue arrow]).

aps-44-248-g003.jpg
TOOLS
Share :
Facebook Twitter Linked In Google+ Line it
METRICS Graph View
  • 2 Crossref
  •   Scopus
  • 2,695 View
  • 46 Download

Treatment of the Mycobacterium chelonae Infection after Fat Injection2015 January;42(1)

Delayed Methicillin-Resistant Staphylococcus aureus Infection on a Mandibular Angle Fracture with Absorbable Plates2015 March;42(2)



ABOUT
ARTICLE CATEGORY

Browse all articles >

BROWSE ARTICLES
AUTHOR INFORMATION
Editorial Office
101-2003, Lotte Castle President, 109, Mapodaero, Mapo-gu, Seoul 04146, Korea
Tel: +82-2-3472-8252    Fax: +82-2-3472-4254    E-mail: apsedit@gmail.com                

Copyright © 2019 by Korean Society of Plastic and Reconstructive Surgeons. All rights reserved.

Developed in M2community

Close layer
prev next